All women must know the truth about this dangerous bone drug

One Word Lights a Fuse

I’m infuriated. I’m beyond livid! All because of one word.

One little word.

And if you’re a woman who’s concerned about bone health, I think you’ll be angry too.

We’ll start with a recent FDA announcement about bisphosphonate drugs–better known by familiar brand names such as Fosamax, Boniva, Reclast, and Actonel.

I’m sure you’re aware that this class of drugs is supposed to strengthen bones in women at risk of osteoporosis. But the fact is, these drugs are actually linked to INCREASED fracture risk.

Nevertheless, after a review of bisphosphonate studies, FDA officials announced that they could find no evidence that the drugs increase risk of fractures to the thighbone (femur) below the hip joint.

Too bad those officials couldn’t make it to the annual meeting of the American Academy of Orthopaedic Surgeons in New Orleans earlier this month. Because two different studies presented at that meeting completely contradict the FDA announcement.

Wonderful things

Take 112 post-menopausal women with osteoporosis. Give half of them a bisphosphonate drug. Give the other half daily calcium and vitamin D supplements. Four years later take bone scans of their thighbones. Results: On average, subjects in the drug group had increased buckling ratio compared to non-drug subjects. Higher buckling ratio equals higher risk of fracture.

That’s study number one.

In the second study, bone biopsies were taken from 21 post-menopausal women who had broken their femur. Twelve of the women had taken bisphosphonates for an average of more than eight years.

Lead researcher, Dr. Joseph Lane of Weill Cornell Medical College, explained to HealthDay News that normally about 20 percent of a bone is new, about 60 percent is middle-aged, and about 20 percent is old.

In the women taking the drugs, 90 percent of the bone was old.

Dr. Lane added that when too much of the bone is old, microdamage to the bone can’t be repaired. Dr. Lane: “What I think is happening is, women keep doing microdamage to the bone.”

And there’s the word that set me off: women.

Women keep doing microdamage to the bone. Bisphosphonates don’t hurt the bone. Women hurt the bone.

Should I cut Dr. Lane some slack? After all, maybe he just carelessly misspoke. Or maybe he was even misquoted. Maybe. But two years ago, Dr. Lane led another similar study that found a very specific type of thighbone fracture that occurred in women who used Fosamax. And here was his comment to HealthDay News in 2008: “This is a great drug that does wonderful things.”

Great drug. Fantastic drug! The problem with the drug, obviously, is women. If they would just not take the drug, there would be no fractures!

Speaking of women…when ABC News reported on the bisphosphonate link to femur fracture risk, scores of women went to the ABC website and shared their experiences. Here are just a few of the typical comments from bisphosphonate users:

“…developed aches in my hips, and weakness in the legs…”

“…my femur broke worst pain in the world…”

“…my mother’s femur fractured…”

“…had a slight fall and my left femur shattered…”

“…my right leg just gave out and I fell…”

“…had compression fractures of the spine…”

“…fell and broke my right femur bone…”

“…fell to my knees splitting my femur…”

These painful testimonials about this “great drug” go on and on and on.

In one comment, however, a woman breaks the pattern. She notes that it’s good to vent in this spontaneous ABC forum, but the next stop for all these women should be the FDA website (fda.gov). There, they can file a formal complaint that will become part of the permanent record of these drugs that are really NOT great at all. Not even close.

Women who want to protect their bones without prescription drugs can find suggestions about key nutrients necessary for optimal bone health in the e-Alert “Rags to Riches” (1/25/07).

To Your Good Health,

Jenny Thompson

Sources:
“FDA Says No ‘Clear Connection’ Between Bisphosphonate Use and Femur Fracture Risk” Robert Lowes, Medscape, 3/11/10, medscape.com
“Long-Term Use of Osteoporosis Drugs Linked to Fractures” Kathleen Doheny, HealthDay News, 3/11/10, healthday.com
“Fosamax Linked to Unusual Femur Fractures” HealthDay News, 3/19/08, healthday.com
“Fosamax: Is Long Term Use of Bone Strengthening Drug Linked to Fractures?” Christine Romo, Lara Salahi, ABC News, 3/9/10, abcnews.go.com

Get urgent health alerts, warnings and insights delivered straight to your inbox